Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 56, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 10, 2017, 1:47 PM CDT for Jefferson County, Van Buren County, Iowa. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2017, 1:47 PM CDT (18:47 UTC)
- Expired
- May 10, 2017, 2:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, IA, Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 148 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 2:27 PM CDT | HAIL 1 | 2 Ssw Birmingham, IA | DELAYED REPORT, TIME ESTIMATED |
| May 10, 2:30 PM CDT | HAIL 1 | 1 Sw Birmingham, IA | COUPLE STONES UP TO QUARTERS. |
| May 10, 2:35 PM CDT | HAIL 1 | Stockport, IA | REPORT WAS DELAYED AND RELAYED BY KEQI4 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 12:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
760
WUUS53 KDVN 101847
SVRDVN
IAC101-177-101930-
/O.NEW.KDVN.SV.W.0056.170510T1847Z-170510T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
147 PM CDT WED MAY 10 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northern Van Buren County in southeastern Iowa...
Southern Jefferson County in southeastern Iowa...
* Until 230 PM CDT
* At 147 PM CDT, a severe thunderstorm was located near Leando, or 10
miles west of Keosauqua, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Keosauqua, Birmingham, Milton, Stockport, Douds, Leando, Van Buren
County Fairgrounds, Keosauqua Airport, Mount Zion, Utica, Selma,
Lebanon, Collett, Round Prairie Park, Lacey Keosauqua State Park
and Kilbourn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4091 9218 4100 9183 4077 9177 4066 9218
TIME...MOT...LOC 1847Z 245DEG 29KT 4077 9215
HAIL...1.00IN
WIND...60MPH
$$
UTTECH4 follow-up statements
542
WWUS53 KDVN 101855
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
155 PM CDT WED MAY 10 2017
IAC101-177-101930-
/O.CON.KDVN.SV.W.0056.000000T0000Z-170510T1930Z/
Van Buren IA-Jefferson IA-
155 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN VAN BUREN AND SOUTHERN JEFFERSON COUNTIES...
At 154 PM CDT, a severe thunderstorm was located over Leando, or 9
miles northwest of Keosauqua, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Keosauqua, Birmingham, Stockport, Douds, Leando, Van Buren County
Fairgrounds, Mount Zion, Utica, Selma, Lebanon, Collett, Round
Prairie Park and Kilbourn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4091 9218 4100 9183 4077 9177 4071 9218
TIME...MOT...LOC 1854Z 240DEG 27KT 4080 9212
HAIL...1.25IN
WIND...60MPH
$$
UTTECH712
WWUS53 KDVN 101908
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
208 PM CDT WED MAY 10 2017
IAC101-177-101930-
/O.CON.KDVN.SV.W.0056.000000T0000Z-170510T1930Z/
Van Buren IA-Jefferson IA-
208 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN VAN BUREN AND SOUTHERN JEFFERSON COUNTIES...
At 207 PM CDT, a severe thunderstorm was located near Douds, or 8
miles north of Keosauqua, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Keosauqua, Birmingham, Stockport, Douds, Leando, Van Buren County
Fairgrounds, Mount Zion, Utica, Selma, Lebanon, Collett, Round
Prairie Park and Kilbourn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4091 9218 4100 9183 4077 9177 4071 9218
TIME...MOT...LOC 1907Z 242DEG 27KT 4085 9202
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
UTTECH441
WWUS53 KDVN 101914
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
214 PM CDT WED MAY 10 2017
IAC101-177-101930-
/O.CON.KDVN.SV.W.0056.000000T0000Z-170510T1930Z/
Van Buren IA-Jefferson IA-
214 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN VAN BUREN AND SOUTHERN JEFFERSON COUNTIES...
At 213 PM CDT, a severe thunderstorm was located over Douds, or 8
miles northwest of Keosauqua, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Keosauqua, Birmingham, Stockport, Douds, Leando, Van Buren County
Fairgrounds, Mount Zion, Utica, Selma, Lebanon, Collett, Round
Prairie Park and Kilbourn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4091 9218 4100 9183 4077 9177 4071 9218
TIME...MOT...LOC 1913Z 247DEG 24KT 4085 9204
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
UTTECH604
WWUS53 KDVN 101921
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
221 PM CDT WED MAY 10 2017
IAC101-177-101930-
/O.CON.KDVN.SV.W.0056.000000T0000Z-170510T1930Z/
Van Buren IA-Jefferson IA-
221 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN VAN BUREN AND SOUTHERN JEFFERSON COUNTIES...
At 221 PM CDT, a severe thunderstorm was located over Birmingham, or
8 miles north of Keosauqua, moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Keosauqua, Birmingham, Stockport, Douds, Leando, Van Buren County
Fairgrounds, Mount Zion, Utica, Selma, Lebanon, Collett, Round
Prairie Park and Kilbourn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4091 9218 4100 9183 4077 9177 4071 9218
TIME...MOT...LOC 1921Z 248DEG 24KT 4086 9198
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
UTTECHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:39 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 10, 12:39 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1239 PM CDT Wed May 10 2017 ...18Z AVIATION UPDATE... .UPDATE... Issued at 1018 AM CDT Wed May 10 2017 Severe thunderstorms still on track for this afternoon as a wave is forecast across the area. Ongoing convection across the northern CWA has aided in creating an outflow boundary across the CWA. South of I80, clear skies have created a strong low level temperature gradient across the CWA. This gradient will lead an increase in low level vorticity through a baroclinic generation mechanism. Strongly believe that the regional and global models will miss this and that CAMs are the most reliable at this time. 12z NAMNEST and 00z NCAR runs suggests rotating long lived storms. Supercells will be possible across the area. Cold pools may begin to congeal cells into a line later this afternoon. Regardless, a tornado, wind and hail threat still remains for the area. && .SYNOPSIS... Issued at 349 AM CDT Wed May 10 2017 Isolated elevated showers have been occurring overnight along an elevated frontal boundary and area of weak moisture convergence across southeast IA into W central IL from near Ottumwa to Galesburg. The surface front was further to the south across northern MO into central IL, with temperatures and dewpoints to the south in the 60s, while 50s were found to the north across the local forecast area. Widespread showers and thunderstorms were well to the west across NE in an area of stronger moisture advection ahead of the surface low over eastern CO and shortwave impulse riding the northwest periphery of the upper level ridge over the mid MS valley region. Weak low level convergence along the edge of the lake enhanced surface boundary was leading to aviation/MVFR type fog over eastern IA and northwest IL, where visibilities were in the 3 to 5 mile range. && .SHORT TERM...(Today and Tonight) ISSUED AT 349 AM CDT Wed May 10 2017 An active day is setting up across the forecast area with multiple weather concerns. There will be a couple rounds of thunderstorms, possibly severe, as the upstream shortwave moves through the region, producing a wave of low pressure along the surface boundary. Modes of severe weather mentioned in the previous forecast discussion are still likely, but there is considerable uncertainty and differences among models as to the exact track of the surface low, which will be critical to the locations most under the gun for severe weather. SPC has expanded the slight risk northward to cover all but the highway 20 corridor. Have leaned toward the more southerly tracks of the surface low based on the strength of the lake effect boundary, throwing out the more northerly 00z WRF/NAM, expecting the low to track somewhere between highway 34 and the I-80 corridors late afternoon into early evening. An initial round of elevated showers and thunderstorms, beginning to take shape over central IA, will move through this morning. The severe potential will be with the afternoon activity, linked more closely to the passing surface wave and associated warm front out ahead that will lift northward. Will again see another day of temperature contrasts, but not likely as dramatic as the past several days, with 70s to near 80 in the warm sector across the south, while the north is limited to the 60s, if not cooler. Tonight, storms will be on-going in the evening, then shift east and south of the area after midnight. Following the cold frontal passage, a low level north to northeast flow will cool temperatures to lows around sunrise in the 50s. .LONG TERM...(Thursday through Tuesday) ISSUED AT 349 AM CDT Wed May 10 2017 Thursday: Upper level trough will continue to swing southeast across the area. The cold front will sag southward with the bulk of the showers and storms ending in our southern cwa in the morning. Plenty of cloud cover with the trough still coming through so this will keep temperatures in the 60s during the afternoon. Thursday night through Tuesday: A mainly dry period with little if any rain expected. As heights rise ahead of an intense closed low diving into the Pacific Northwest by early next week, temperatures will be warming up. Highs will be around 70 on Friday and then push well into the 70s to lower 80s this weekend into early next week. Mid to late week: As the week progresses the models carve out a classic spring major trough in the Rockies, which slowly shifts into the Plains by the end of next week. This pattern will surely bring a very stormy period to the Midwest beginning by mid week, which will include severe weather and heavy rainfall, with models indicating an excellent moisture transport off the western Gulf. Haase && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1239 PM CDT Wed May 10 2017 Busy aviation forecast as thunderstorms will affect many of the sites in the next six hours, some of these storms will be severe with damaging winds, hail and tornadoes all possible. IFR cigs and even some vsbys are possible in the heavier rain. After the convective weather, expect a wind shift, slightly cooler temps and with it, the chance for MVFR and possibly IFR cigs. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Gibbs SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Haase AVIATION...Gibbs
Hazardous weather outlook, May 10, 4:55 AM CDT, 8 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 455 AM CDT Wed May 10 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 455 AM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Severe thunderstorms are possible across much of the outlook area this afternoon and evening. The Storm Prediction Center has a placed a slight risk over the area roughly south of a line from Independence Iowa to Freeport Illinois. Scattered thunderstorms will move through eastern Iowa and northwest Illinois this morning. These are not expected to be severe, but may produce locally heavy downpours, frequent lightning and small hail. Thunderstorms are expected to redevelop this afternoon and continue into this evening. Some of these may be severe, with a threat of large hail, damaging winds and a few tornadoes. The initial severe weather threat will be associated with supercell thunderstorms over eastern Iowa and northwest Illinois after 2 pm. These will be closely linked to the location of a warm front, which remains uncertain at this time. From late afternoon into the evening, more widespread coverage of thunderstorms is expected ahead of an advancing cold front. In addition to the continued potential for severe weather, these storms may also produce locally heavy rainfall and a threat of flash flooding. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Sheets
In the hours before
Special weather statement, May 10, 9:17 AM CDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
917 AM CDT WED MAY 10 2017
IAC107-183-101445-
Keokuk-Washington-
917 AM CDT WED MAY 10 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KEOKUK AND NORTHERN
WASHINGTON COUNTIES UNTIL 945 AM CDT...
At 917 AM CDT, a strong thunderstorm was located near Harper, or 13
miles northwest of Washington, moving east at 40 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Washington, Kalona, Wellman, Riverside, Richmond, Keota, West
Chester, Talleyrand and Washington County Fairgrounds.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4151 9177 4151 9155 4135 9149 4126 9198
4143 9207
TIME...MOT...LOC 1417Z 248DEG 34KT 4138 9193
UTTECHLocal storm report, May 10, 11:07 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1107 AM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM HEAVY RAIN 3 S LADORA 41.71N 92.18W
05/10/2017 M1.05 INCH IOWA IA TRAINED SPOTTER
RAIN FELL IN 90 MINUTES.
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:17 AM CDT | Special Weather Statement | DVN | Washington | 28 min |
| May 10, 2:34 PM CDT | Tornado Warning | DVN | Henry, Jefferson, Van Buren | 56 min |
| May 10, 2:48 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 42 min |
| May 10, 2:52 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 7 min |
| May 10, 3:13 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 33 min |
| May 10, 3:22 PM CDT | Tornado Warning | DVN | Des Moines, Henry | 53 min |
| May 10, 3:35 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee, Van Buren | 55 min |
| May 10, 3:50 PM CDT | Tornado Warning | DVN | Des Moines | 40 min |
| May 10, 3:56 PM CDT | Tornado Warning | DVN | Des Moines | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.